Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Hair loss increased. What is causing this? How can I prevent it?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2008
Answered : 2546 Questions

Recently i have been noticing sudden increase of hair loss. Specially since i have shifted to a new home, and all i see on the floor all the time is my hair strands. I am really worried about this. My father is not bald so i don't know if this is happening because of water or something. I was not applying hair oil on regular basis for quite some time and also i don't use hair shampoo very regularly, but just once in a while. Since it makes my hair even softer and it looks bad.

Please suggest me what can i do about this. I agree that i have been careless towards this but now i just want to know is this normal or symptoms of any disease or something. Finally, what can i do about this and how can i prevent it??

Many thanks in advance!!
Posted Wed, 25 Jul 2012 in Hair Loss
Answered by Dr. Harish Naik 27 minutes later

Thanks for posting your query.

I advice you not to panic, as usually we shed an average of 50-100 hairs per day. Under normal conditions new hairs grow to replace each hair that has been shed, keeping the average number of growing hairs about the same at all times.

Sudden increase in the hair loss might be due to change in the water that you are using as mentioned by you. It will be normalized within week or so.

Another entity known as Telogen effluvium may also present with the same symptom. Telogen effluvium may be caused by fever, chronic illness, severe emotional disorders, stress, and crash diets. As stress may be responsible, I advise you to be less anxious about the hair loss.

In any case if the symptoms persist, you can try 2% mintop solution, available as over the counter medication for local application. To see effect you have to use it at least for period of 45 days.

Even Trichup hair fall control oil and shampoo are beneficial. I advise you to use the oil regularly and shampoo once in two days.

Try the above mentioned measures your symptoms will reduce.

Hope I have provided the information you needed.

Please do write back for follow up queries that you may have.

Wish you good health. Take care.
Above answer was peer-reviewed by
Follow-up: Hair loss increased. What is causing this? How can I prevent it? 36 hours later
Thank you Dr XXXXXXX for your reply.

Just a couple of follow up questions.
1) I had Chicken pox almost 2 months back.
2) I take lot of stress i believe and i have been smoking regularly for quite sometime.

Can these two attribute towards increase in hair fall? I am sure the 2nd point does attribute but i can't control stress but will quiting smoking will help?

Answered by Dr. Harish Naik 1 hour later

Good to hear from you.

Both the factors might be responsible; as mentioned above Telogen effluvium can occur after infection and stress. But as the time passes hair fall will eventually reduce.

I advise you to follow the conservative measures as mentioned above and also have check on anxiety and stress level that will help. Quitting smoking will be beneficial in more than one way as most of us know.

Hope I have cleared your queries. If you do not have any clarifications, you can close the discussion and rate the answer.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor